Milk allergy and lactose in antibiotic
I have a 9 year old patient with documented IgE-based milk allergy. He was recently prescribed Amoxil for strep throat. For the first time ever, a pharmacist flagged a particular manufacturer's Amoxil product (West Ward) because the sucrose was ''milk derived." The parents were quite alarmed. I checked the specific package inserts and nothing was listed (i.e. no warnings, no mention of containing milk or milk proteins, etc.). I called the company and they confirmed that indeed the sucrose was derived from milk.
I searched Pubmed but did not see any clinical reports of milk-derived sucrose causing reactions. The FDA apparently does not feel it is a concern for milk-allergic patients; however, it left the boy's parents very worried despite my reassurances. There are also a few patient blogs noting/sounding the alarm about this issue. Would you please weigh-in and clarify what risk (if any) this poses to a milk-allergic patient.
Reactions to therapeutics has been described with lactose, the primary milk sugar, due to contamination of the lactose produce with milk protein. This has occurred with powder inhalers which use lactose to facilitate distribution of the powder therapeutic (1) as well as corticosteroid injections (2). The challenge is that the amount of milk protein in a given lot of lactose may vary since there is not definition of minimal allowed contamination. If the sucrose is obtained from a cow’s milk source, then the same risk and variability would occur. However, the amount of milk protein is likely vanishingly small and oral ingestion is not as great a risk as inhalation in a patient with chronic asthma or an injection. Furthermore, to my knowledge there are no reports in the world’s literature of a systemic reaction with an oral antibiotic that has been attributed to milk protein. Risk can be minimized but cannot be reduced to nil.
If your patient has anaphylactic sensitivity to milk and cannot ingest any amount of milk protein, I would seek an alternative antibiotic or manufacturer. If the reaction to milk was not life-threatening, I would do a graded challenge in office or seek an alternative antibiotic. Finally I would document a discussion with your patient that risk cannot be reduced to zero. Pretreatment with antihistamine will not likely affect a severe systemic IgE mediated reaction but may offer some reassurance to the parents.
1. Nowak-Wegrzyn, Anna, et al. "Contamination of dry powder inhalers for asthma with milk proteins containing lactose." Journal of Allergy and Clinical Immunology 113.3 (2004): 558-560.
2. Eda, Asuka, et al. "Acute allergic reaction due to milk proteins contaminating lactose added to corticosteroid for injection." Allergology international 58.1 (2009): 137-139.
I hope this information is of help to you and your patient.
All my best.
Dennis K. Ledford, MD, FAAAAI